Feds hand down new OTC label regs
Though the GAO recently decided not to create a third-drug class for OTC medications, Food and Drug Administration (FDA) has issued a ruling that OTC pain medications made from acetaminophen and NSAIDs (nonsteroidal anti-inflammatory agents) need to have a new warning label regarding potential overdose complications.
Although consumers view acetaminophen as relatively harmless, accidental overdose is the most common cause of acute liver failure in the United States. It also accounts for over 10,000 emergency room hospitalizations and 100 deaths per year.
The most common cause of accidental overdose is consumers who are taking multiple medications that contain acetaminophen. Many consumers are unaware of the variety of pain relievers (both prescription and OTC), and cough and cold medications that contain acetaminophen. When a patient is only taking one type of medication it is easy to track the “do not exceed” amount but when multiple medications are used (as is common in cold/flu season) the safety thresholds can be exceeded in much less than a day. Patients who are taking both prescription and OTC medications are at a higher risk since most fail to consult their pharmacist before purchasing OTCs for minor ailments such as a headache or cold.
The new label is designed to warn consumers about the potential for liver damage from acetaminophen and stomach bleeds from the NSAIDs that may occur even if the recommended dosage is not exceeded. The ruling requires a bold label identifying the risks for consumers and clearly identifying the main ingredient in the medication. The label may appear on the bottle itself or on the outer packaging, depending on how the medication is shelved. The labels are required to be changed by April 2010.